Format

Send to

Choose Destination
Arch Intern Med. 2010 Aug 9;170(15):1358-64. doi: 10.1001/archinternmed.2010.198.

Gout, allopurinol use, and heart failure outcomes.

Author information

1
Department of Medicine, McGill University Health Center, 687 Pine Ave W, Room A4.23, Montreal, QC H3A 1A1, Canada.

Abstract

BACKGROUND:

Hyperuricemia is associated with reduced survival among patients with heart failure (HF), but the effect of gout on HF outcomes is unknown. A recent randomized trial suggested that allopurinol may reduce adverse outcomes among patients with hyperuricemia and HF. Our objective was to determine whether gout and allopurinol use are associated with HF outcomes.

METHODS:

Time-matched, nested case-control analysis of a retrospective cohort of patients with HF who were 66 years or older using health care databases in Quebec, Canada. The primary outcome measure was a composite measure of HF readmission and all-cause mortality. The secondary outcome measure was all-cause mortality. Rate ratios were calculated using conditional logistic regression and adjusted for known prognostic factors.

RESULTS:

Of the 25,090 patients in this cohort, 14,327 experienced the primary outcome. Both a remote history of gout and an acute episode of gout (within 60 days of the event date) were associated with an increased risk of HF readmission or death (adjusted rate ratio, 1.63; 95% confidence interval, 1.48-1.80; P<.001 and 2.06; 1.39-3.06; P<.001, respectively). Continuous allopurinol use (>30 days of continuous use) was not associated with the primary outcome among the overall population with HF (adjusted rate ratio, 1.02; 95% confidence interval, 0.95-1.10; P=.55) but was associated with reduced HF readmissions or death (0.69; 0.60-0.79; P<.001) and all-cause mortality (0.74; 0.61-0.90; P<.001) among patients with a history of gout.

CONCLUSIONS:

Patients with HF and a history of gout represent a high-risk population. Among such patients, the use of allopurinol is associated with improved outcomes.

PMID:
20696962
DOI:
10.1001/archinternmed.2010.198
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center